Editorials

Antidepressant discontinuation reactions

BMJ 1998; 316 doi: http://dx.doi.org/10.1136/bmj.316.7138.1105 (Published 11 April 1998) Cite this as: BMJ 1998;316:1105

Are preventable and simple to treat

  1. Peter Haddad, Senior registrar,
  2. Michel Lejoyeux, Consultant psychiatrist,
  3. Allan Young, Senior lecturer in psychiatry
  1. Kenyon House, Prestwich Hospital, Prestwich, Manchester M25 3BL
  2. Hospital Dichat Claude Bernard, CH Louis Mourier, 92701 Colombes Cedex, France
  3. Hadrian Clinic, Newcastle General Hospital, Newcastle upon Tyne NE4 6BE

    Discontinuation reactions from antidepressants have been recognised since the drugs were first introduced1 and can occur with all the major classes of antidepressants. 2 3 This phenomenon has important implications for antidepressant prescribing, particularly as these drugs are increasingly used in disorders other than depression. Nevertheless, antidepressant discontinuation reactions have received little systematic study and many clinicians are unaware of them.4

    The incidence of discontinuance reactions is unclear owing to the lack of research and of an accepted definition of what constitutes a discontinuation reaction. Antidepressants vary in their propensity to cause reactions,5 and reactions are more common after abrupt termination and longer courses of treatment. 6 7 Given this background, the reported incidence has varied from 0%6 to 100%.8 One of the few double blind placebo controlled studies found that in the two weeks after a 12 week treatment period adverse events, mostly mild or moderate, occurred in 35% of patients treated with paroxetine compared with 14% of …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe